# Durations of Time

Do you want to learn faster and more easily?

Then why not use our learning videos, and practice for school with learning games.

Rating

Ø 5.0 / 1 ratings
The authors
Team Digital

## Durations of Time

Freddie and Zuri and preparing for a trip! They need to clean, pack, get their van ready and make sure that they are on time!. In order to do this they will need to find the duration of time for each of their tasks. Read below to learn more about how to find the duration of time.

## What is Duration of Time?

Have you ever wondered about time durations? A duration of time is how long an activity takes from beginning to end. In this video we explore how to calculate duration of time using a number line.

## Calculating Duration of Time

When we want to calculate duration of time, always begin by putting the start time on the LEFT side of the number line. Next, we can put our end time on the RIGHT side of the number line. Then, count forwards in steps until you reach the end time. When counting with time it can be helpful to count by the largest unit of time first.

## How to write Duration of Time: Examples

Take a look at the number line below. It shows the starting time on the right side of the number line. It also has the end time on the left side of the number line. We can calculate elapsed time by counting on the number line. If we count forwards small amounts we find that the duration of time taken is forty-five minutes.

## Duration of Time Word Problems

Your turn! Try calculating the duration of time on the problem below.

Freddie left his house at 6:45 and got to his friend’s house at 7:20, how much time has passed? Remember that the time passed is the duration of time it has taken Freddie to get from his house to his friend’s house.

Step # What to do
1 Put the starting time on the left side of the number line.
2 Put the end time on the right side of the number line.
3 Skip count forward small amounts until you reach the end time.
4 The amount you counted is the elapsed time.

Well, how much time passed from beginning to end?

Thirty-five minutes have passed from beginning to end therefore the duration of time it took was thirty-five minutes.

## Steps to find Durations of Time

Remember, if you want to find how much time has elapsed, follow these steps to determine elapsed time:

Step # What to do
1 Put the starting time on the left side of the number line.
2 Put the end time on the right side of the number line.
3 Skip count forward small amounts until you reach the end time.
4 The amount you counted is the elapsed time.

Continue practising with our duration of time worksheets and duration of time activities where you can further compare durations of time.

### TranscriptDurations of Time

"Freddie, look at the calendar, do you know what today is?" "Um... Friday, the fifteenth of October?" "Yes, AND it's the day we are going to York for our friend's birthday party!" "I totally forgot! You packed the bags, didn't you?" "Uh oh... I thought that YOU packed the bags." "What are we going to do? We need to clean, and pack, and I have no idea how long that will take." Freddie and Zuri need to prepare for their trip. They need to find out the 'Duration of Time' it will take them. What are durations of time? A duration of time is how long an activity takes from beginning to end. Today we will explore durations of time using a number line. Zuri and Freddie need to clean before they start packing. They started cleaning at eleven o' clock in the morning, and finished at half past one in the afternoon. How long did it take for them to clean? We can use a number line to work this out. Begin by putting the start time, eleven o' clock, on the LEFT side of the number line. Next we can put our end time on the RIGHT side of the number line. Then we can count forwards to get to half past one, our end time. When counting with time, start with the largest unit of time to count forwards with. We can start by counting the hours, from eleven to twelve and from twelve to one. One more hour would put us past the end time, so we can continue by counting with minutes. We can count in tens, count with me! Ten, twenty, thirty, then we stop because we've reached our end time, half past one. Now we can add up the time that we counted. First, add the hours that we counted. How many hours did we count here? We counted forwards two hours. Next, add the minutes that we counted, how many minutes did we count here? We counted forwards thirty minutes, or half an hour. If we add those together we will find the duration of time taken. That means the duration of time it took for Zuri and Freddie to clean was two hours and thirty minutes or two and a half hours. After cleaning Freddie and Zuri are tired, but, they still need to pack. Zuri and Freddie started packing at one thirty, or half past one, and finished at four forty-five, or quarter to five. How much time did it take from when they started packing to when they finished? We can work out how long it took them with our number line again. Remember, first we put the start time on the LEFT side of the number line. Which means we will put our end time on the RIGHT side of the number line. Next we can count forwards to get to the end time. We can start by counting the hours, two-thirty, three-thirty, four-thirty. We will go past our end time if we add another hour, so let's count in five minute intervals now. four-thirty five, four-forty, four-forty five. Let's add these together to find the duration of time it has taken. We counted three hours and fifteen minutes, so Zuri and Freddie took three hours and fifteen minutes, or three and a quarter hours, to pack. Zuri and Freddie are almost ready to go, but first they need to get their van ready! There are a few different things they need to do. If Zuri and Freddie start preparing their van at four forty-five and finish at six thirty, what is the duration of time it has taken them?

It will take Zuri and Freddie one hour and forty-five minutes, or one and three quarter hours, to prepare the van. And they are off! Zuri and Freddie have finally begun to travel to the birthday party. They left at six forty-five and finally landed at eight twenty, how long did it take?

The duration of time it took Zuri and Freddie to get to their destination is one hour and thirty-five minutes. "Phew, we're finally here! I can't wait to see everyone!" "Uh, Zuri? I have some bad news..." "I think we went to the wrong York..."

## Durations of Time exercise

Would you like to apply the knowledge you’ve learnt? You can review and practice it with the tasks for the video Durations of Time.
• ### Solving time durations.

Hints

Count forwards in hours first, then in minutes.

Remember to put the start time on the left side of the number line, and the finish time on the right of the number line.

Solution
• To get from 9:20 to 11:35:
• First count forwards by 1 hour to reach 10:20.
• Then count forwards by another hour to reach 11:20.
• Next count forwards by 10 minutes to reach 11:30.
• Finally count forwards by 5 minutes to reach 11:35.
• ### Time durations of journeys.

Hints

First, count forwards from the start time by 1 hour.

Then count forwards by 30 minutes until you reach the end time.

Solution

If we use a number line to count forwards by one hour and then by 30 minutes, the departure and arrival times would be:

Depart: 4:20 Arrive: 5:50

Depart: 8:25 Arrive: 9:55

Depart: 4:40 Arrive: 6:10

Depart: 10:05 Arrive: 11:35

• For the flight that leaves at 4:40: Add 1 hour to get to 5:40. Then add 30 minutes. We need to think of this as 20 minutes to reach 6:00, then another 10 minutes to reach 6:10. In total 1 hour and 30 minutes has been added on.
• ### How do we find the journey length?

Hints

Remember that there are 60 minutes in an hour, so we would count 1 hour or 60 minutes to get to the next hour.

Remember to first count forwards in hours, then in minutes.

You may want to break up the minutes in to smaller chunks to add. For example, 30 minutes could be broken into 20 and 10.

Solution

To get from 4:15 to 6:10:

• First count forwards by 1 hour to reach 5:15.
• Then count on 45 minutes to reach 6:00.
• Finally count forwards 10 minutes to reach 6:10.
• ### How long does each TV show last?

Hints

Count forwards in hours first, from the start time. Then add on the minutes in smaller counts.

When drawing a number line to solve the time durations, remember to put the start time on the left and the end time on the right.

Solution
• The image shows a number line to find the length of Attack of the Really Big Slugs: Start 2:35 and Ends 4:20 = 1 hr 45 mins
• Talent Show: Start 7:15 and Ends 8:35 = 1 hr 20 mins
• Knights and Dinosaurs: Start 3:55 and Ends 5:20 = 1 hr 25 mins
• Super Bowl: Start 8:30 and Ends 10:25 = 1 hr 55 mins
• ### Finding time durations.

Hints

Remember that the first thing we do is to put the start time on the left side of the number line.

Remember to start your jumps in hours.

Solution

Put the start time on the left side of the number line, and the end time on the right side of the number line.

Start by counting forwards in hours.

Then count forwards in minutes.

Count up how many time jumps you made to find the time duration.

• ### The football game.

Hints

Make sure to add all the times up (the playing, the break and the injury time) to find how long the game lasted in total.

If we are taking off the injury time, that means that the game would finish 5 minutes earlier.

Solution
• In addition to the playing time, there was a half time break and injury time of 20 minutes added on.
• The whole match finished at 9:20pm.
• If it hadn't been for the injury, they would have finished at 9:15pm.
• Last week they went to a game that had no injury time. The game was 105 minutes long, or 1 hour and 45 minutes.
• It started at 2:40pm and finished at 4:25pm.
• After that game, they went to get the bus home and only had 20 minutes to get it as it left as 4:45pm.
• The bus journey was one hour and 20 minutes, so they finally got off the bus at 6:05pm.